HPV Vaccine Has Higher Allergic Reaction Rate
MONDAY, Sept. 1 (HealthDay News) — The rate of serious allergic reactions to the cervical cancer vaccine is considerably higher than that for other vaccines given to children, but the total number of these reactions remains miniscule, Australian researchers report
Overall, the Gardasil shot is remarkably safe, declared a team of doctors in an editorial accompanying the study in the Canadian Medical Association Journal. They did acknowledge the need to keep tabs on possible side effects, however.
"Parents can be reassured that these reactions were very rare and are not a reason to not vaccinate their daughter against HPV (the virus that causes cervical cancer)," said study lead author Dr. Julia Brotherton, a public health physician at the National Centre for Immunization Research and Surveillance in Australia.
Gardasil, which was approved for use in the United States in 2006, protects against the human papillomavirus, or HPV, a sexually transmitted infection that causes most cases of cervical cancer, as well as other conditions such as genital warts. The U.S. Centers for Disease Control and Prevention currently recommends that 11- and 12-year-old girls be targeted for this vaccine, as most girls of this age are not yet sexually active, have not yet been exposed to HPV, and will therefore achieve maximum protection.
The recommendation was not without controversy, with some parents objecting to the shot because they felt it might encourage sexual activity, or because they feared potential complications or side effects.
This study focused on anaphylaxis, or severe allergic reactions to the shot.
In 2007, Australia launched a government-funded vaccination program aimed at females aged 12 to 26. The study authors found a total of seven cases of allergic reactions out of almost 270,000 doses, a rate of 2.6 cases per 100,000 doses. (Patients are supposed to receive three doses of the vaccine in order to be protected.)
The allergic reactions included nausea, itchy red rash, difficulty breathing and other symptoms.
"These reactions were all potentially serious, meaning that if they were untreated, it is possible they could have progressed to become potentially life-threatening. However, all were rapidly recognized and treated with no serious effects resulting," Brotherton said.
Allergic reactions to vaccines aren't unusual, although they tend to be rare. It's not clear why the HPV vaccine might cause allergic reactions, Brotherton said.
The study authors did find that the rate of allergic reactions to the HPV vaccine was higher than the rates for other vaccines given at schools, including those for hepatitis B, diphtheria, measles, mumps and the flu. In some cases, the rate of allergic reactions to HPV was 5 times to 20 times as high as the rates for the other vaccines.
The results of the study need to be confirmed by other research, Brotherton said. It's possible that the researchers in the new study may have detected more cases of allergic reactions because they used a different definition of them, she said. It's also possible that the young women who got the vaccine may be more susceptible to problems than other groups of people who get vaccines, she said.
While the risk of allergic reactions shouldn't discourage use of the vaccine, health workers should be prepared to "rapidly detect and treat adverse events, including fainting, anxiety and immediate hypersensitivity reactions," wrote Dr. Neal A. Halsey of the Institute for Vaccine Safety at Johns Hopkins Bloomberg School of Public Health in a commentary accompanying the Australian study in the Canadian journal's Sept. 9 issue.
Some adolescents faint after getting the vaccine, he wrote, so health workers should monitor them for at least 15 minutes after vaccination and keep them sitting down if possible.
Learn more about HPV from the U.S. Centers for Disease Control and Prevention.
SOURCES: Julia Brotherton, M.D., public health physician, National Centre for Immunization Research and Surveillance, Westmead, New South Wales, Australia. Sept. 9, 2008, Canadian Medical Association Journal
By Randy Dotinga
Last Updated: Sept. 02, 2008
Copyright © 2008 ScoutNews, LLC. All rights reserved.